- Case Report
- Open Access
Hepatitis following famotidine: a case report
© Gupta et al; licensee BioMed Central Ltd. 2009
- Received: 24 November 2008
- Accepted: 27 January 2009
- Published: 27 January 2009
H2 receptor antagonists can rarely cause idiosyncratic drug reactions leading to acute hepatitis. Famotidine, however, is considered a relatively safe drug with regards to hepatotoxicity. We report a case of a 47 year old male with a history of hepatitis C who developed acute hepatitis on the third day of hospitalization with a dramatic rise in his liver enzymes from normal values at the time of admission. The acute rise in liver enzymes made us consider an adverse drug reaction and famotidine was discontinued. Subsequently his liver enzymes came back to normal in seven days. Thus, physicians should consider famotidine induced hepatitis as a possible etiology of acute liver dysfunction.
- Acute Hepatitis
Drug-induced hepatic injury is a very common cause of hepatitis in adults. Drug hepatotoxicity is the most common cause of fulminant liver failure in the United States . Hepatotoxicity can occur with many drugs through a variety of mechanisms and can present with an array of clinical presentations ranging from asymptomatic mild biochemical abnormalities to an acute illness that resembles viral hepatitis [2, 3]. A variety of drugs like acetaminophen, isoniazid, sulfonamides, methotrexate, methyldopa etc. are well known to cause liver damage.
Current H2 receptor antagonists have been very rarely associated with idiosyncratic drug reactions leading to liver failure. In the past, two H2 receptor antagonists have been withdrawn because of high risk of liver toxicity [4, 5]. However liver toxicity has never been shown to be a class effect of H2 receptor antagonists . Cimetidine and Ranitidine can produce rare idiosyncratic hepatotoxic reactions . Famotidine, however, is considered to be a relatively safe drug with regards to hepatotoxicity . We report a case of acute hepatic failure secondary to the use of famotidine. To our knowledge, there have only been 4 cases in the English literature where famotidine was responsible for hepatotoxicity [8–10].
H2 receptor antagonists are widely used for the treatment of peptic ulcer and gastroesophageal reflux disease. In addition they are commonly prescribed to hospitalized patients for stress ulcer prevention. In general they are very well tolerated drugs and have very few side effects. They can rarely cause adverse hepatic effects which are mostly asymptomatic . While there has been some data regarding possible idiosyncratic reactions to cimetidine and ranitidine leading to acute liver failure, no such association has been reported to date with famotidine. In a case-control study done by Garcia et al , rare adverse hepatic reactions were seen with the use of ranitidine, cimetidine and omeprazole but not with famotidine. Studies done by Ohnishi  and Luyendyk et al  have also shown famotidine to be safe with regards to hepatotoxicity.
To our knowledge there have been four cases reported where famotidine was responsible for hepatic failure [8–10]. In the above mentioned four cases, hepatitis was noted after a few weeks of famotidine. Our case is unique in that the adverse reaction was noted within 36 hours after the administration of famotidine.
There have been various studies which have looked at the pharmacokinetics of famotidine following administration to patients with concomitant liver disease including decompensated cirrhosis [7, 13, 14]. Most of these studies conclude that famotidine clearance is not altered with impairment of hepatic function. However, one study done by Ohnishi et al  showed that famotidine clearance was reduced in decompensated cirrhosis. However, that study also showed that famotidine clearance was affected by renal function. Our patient in addition to being Hepatitis C positive had also developed acute kidney injury at the same time with a serum creatinine rising from 0.8 mg/dl to 2.2 mg/dl (GFR 34 ml/min). His creatinine also returned to baseline of 1 mg/dl at 5 days. The exact significance of this impaired renal function on the development of acute hepatitis is unknown at this time but it could potentially have resulted in a decreased clearance of the drug and thus predisposing him to this adverse reaction. Although just a solitary incidence, it might suggest the need for a larger trial looking at the pharmacokinetics of famotidine in patients with combined renal and hepatic dysfunction.
In conclusion, as famotidine is a commonly used medication both for treatment and prophylaxis, physicians need to be aware of the possibility of this severe idiosyncratic reaction leading to development of acute hepatitis following administration of famotidine especially in patients with hepatic or renal dysfunction and should promptly discontinue the drug if famotidine induced liver toxicity is suspected.
Written informed consent was obtained from the patient for publication of this case report and accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
- Ostapowicz G, Fontana RJ, Schiødt FV, Larson A, Davern TJ, Han SH, McCashland TM, Shakil AO, Hay JE, Hynan L, Crippin JS, Blei AT, Samuel G, Reisch J, Lee WM, U.S. Acute Liver Failure Study Group: Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med. 2002, 137: 947.View ArticlePubMedGoogle Scholar
- Bissell DM, Gores GJ, Laskin DL, Hoofnagle JH: Drug-induced liver injury: mechanisms and test systems. Hepatology. 2001, 33: 1009-10.1053/jhep.2001.23505.View ArticlePubMedGoogle Scholar
- Chitturi S, George J: Hepatotoxicity of commonly used drugs: nonsteroidal anti-inflammatory drugs, antihypertensives, antidiabetic agents, anticonvulsants, lipid-lowering agents, psychotropic drugs. Semin Liver Dis. 2002, 22: 169-10.1055/s-2002-30102.View ArticlePubMedGoogle Scholar
- Andrade RJ, Lucena MI, Martin-Vivaldi R, Fernandez MC, Nogueras F, Pelaez G, Gomez-Outes A, Garcia-Escaño MD, Bellot V, Hervás A, Cárdenas F, Bermudez F, Romero M, Salmerón J: Acute liver injury associated with the use of ebrotidine, a new H2-receptor antagonist. J Hepatol. 1999, 31 (4): 641-6. 10.1016/S0168-8278(99)80343-2.View ArticlePubMedGoogle Scholar
- Gasbarrini G, Gentiloni N, Febbraro S, Gasbarrini A, Di Campli C, Cesana M, Miglio F, Miglioli M, Ghinelli F, D'Ambrosi A, Amoroso P, Pacini F, Salvadori G: Acute liver injury related to the use of niperotidine. J Hepatol. 1997, 27 (3): 583-6. 10.1016/S0168-8278(97)80365-0.View ArticlePubMedGoogle Scholar
- García Rodríguez LA, Wallander MA, Stricker BH: The risk of acute liver injury associated with cimetidine and other acid-suppressing anti-ulcer drugs. Br J Clin Pharmacol. 1997, 43 (2): 183-8. 10.1046/j.1365-2125.1997.05268.x.PubMed CentralView ArticlePubMedGoogle Scholar
- Ohnishi K: Effects of hepatic disease on the pharmacokinetics of famotidine and effects of famotidine on hepatic hemodynamics and peptic ulcer. Hepatogastroenterology. 1990, 37 (Suppl 1): 6-10.PubMedGoogle Scholar
- Jiménez-Sáenz M, Argüelles-Arias F, Herrerías-Gutiérrez JM, Durán-Quintana JA: Acute cholestatic hepatitis in a child treated with famotidine. Am J Gastroenterol. 2000, 95 (12): 3665-6.View ArticlePubMedGoogle Scholar
- Hashimoto F, Davis RL, Egli D: Hepatitis following treatments with famotidine and then cimetidine. Ann Pharmacother. 1994, 28 (1): 37-9.PubMedGoogle Scholar
- Sohn JH, Sohn YW, Jeon YC, Han DS, Hahm JS, Choi HS, Park KN, Kee CS: Three cases of hepatitis related to the use of Famotidine and Ranitidine. Korean J Hepatol. 1998, 4 (2): 194-199.Google Scholar
- Lipsy RJ, Fennerty B, Fagan TC: Clinical review of histamine2 receptor antagonists. Arch Intern Med. 1990, 150 (4): 745-51. 10.1001/archinte.150.4.745.View ArticlePubMedGoogle Scholar
- Luyendyk JP, Lehman-McKeeman LD, Nelson DM, Bhaskaran VM, Reilly TP, Car BD, Cantor GH, Deng X, Maddox JF, Ganey PE, Roth RA: Coagulation-dependent gene expression and liver injury in rats given lipopolysaccharide with ranitidine but not with famotidine. J Pharmacol Exp Ther. 2006, 317 (2): 635-43. 10.1124/jpet.105.096305.View ArticlePubMedGoogle Scholar
- Vinçon G, Baldit C, Couzigou P, Demotes-Mainard F, Elouaer-Blanc L, Bannwarth B, Begaud B: Pharmacokinetics of famotidine in patients with cirrhosis and ascites. Eur J Clin Pharmacol. 1992, 43 (5): 559-62. 10.1007/BF02285103.View ArticlePubMedGoogle Scholar
- Morgan MY, Stambuk D, Cottrell J, Mann SG: Pharmacokinetics of famotidine in normal subjects and in patients with chronic liver disease. Aliment Pharmacol Ther. 1990, 4 (1): 83-96.View ArticlePubMedGoogle Scholar
- Ohnishi K: Pharmacokinetics of famotidine after intravenous administration in liver disease. Am J Gastroenterol. 1991, 86 (1): 41-5.PubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.